Symptoms may include one or more of these indicators:
Unusually high or low Blood Glucose (BG)
- Can indicate improper basal rates, incorrect bolus for amount of carbohydrates consumed, infection or illness; may be a reaction to physical or emotional stress.
Alarm(s) from the pump
- Kinks or blockages in the infusion set can also cause unusually high BG readings, without resulting in a pump occlusion alarm. This problem typically results in several readings out of the normal range. On successive BG tests, you may notice a tendency for the BG readings to continue to creep higher, even after corrective boluses have been administered.
An unusual sound from your pump
- Can indicate low battery, clogged infusion set, low amount or no insulin remaining in cartridge, etc.
An odor of insulin
- Can indicate malfunction or damage
Pink or red color in the infusion tubing
- May be due to a leak inside the pump, or a leak in the tubing. Note that insulin "smells like band aids"
Irritation at the infusion site
- Often the first hint of blood at the infusion site. Blood in the tubing can interfere with insulin delivery
Moderate or high levels of ketones in your urine (THIS IS AN IMPORTANT WARNING SIGN !!!. Failure to respond to ketones in the urine can result in DKA - Diabetic Keto Acidosis). If you are using Humalog in your pump, this becomes even more important, since Humalog leaves your system even more quickly than Regular. Interruptions in delivery can result in more rapid ketone buildup than happens with Regular.
- Redness, swelling, itching or "burning" at the infusion site may be due to site infection, needle or cannula inserted too deeply or at too steep an angle, possible allergic reaction to the insulin
An isolated high BG reading should not be cause for immediate alarm - the cause may be simple (incorrect bolus for food consumed, incorrect basal rate, for example) and might be easily corrected.
The general rule of thumb used by many health care teams is "don't panic after one single high BG reading". Investigate the suspected cause of the high reading and try to isolate the problem. If another subsequent reading taken 1/2 hour to 1 hour later is still too high, then it may be time to take some additional corrective steps.
Additional corrective steps might include any one of these tasks. (Note: Try one thing at a time, determine if it is successful before moving to the next possible "fix".)
- Changing the infusion set
- Changing the cartridge or reservoir in your pump
- Using insulin from a fresh bottle
- Administering a supplemental bolus by syringe.
One key to successfully managing your insulin pump is to not panic when something is out of the ordinary. If diabetes were always 100% predictable, how interesting would it be?
Remember to check your own personal "Action Plan for Trouble" with your health care team. Your team may have different thresholds advised for you to take corrective action and may also have additional procedures for you to follow in case of trouble.